Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 50, NWS Marquette, MI

May 7, 2021

NWS Marquette, MI issued this small craft advisory at May 7, 2021, 3:47 AM EDT. It took effect at May 7, 2021, 8:00 PM EDT. It was in force for 60 min.

The area

The counties it named.

The facts

Issued
May 7, 2021, 3:47 AM EDT (07:47 UTC)
In effect from
May 7, 2021, 8:00 PM EDT
Expired
May 7, 2021, 9:00 PM EDT
In force
60 min
Issued by
NWS Marquette, MI

The text

As transmitted.

598 
WHUS73 KMQT 070747
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
347 AM EDT Fri May 7 2021

LSZ251-071600-
/O.NEW.KMQT.SC.Y.0050.210508T0000Z-210508T0800Z/
Grand Marais to Whitefish Point MI-
347 AM EDT Fri May 7 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 4 AM
EDT SATURDAY...

* WHAT...Northwest winds 10 to 15 kt with gusts up to 25 kt and 
  waves 3 to 4 ft expected.

* WHERE...Grand Marais to Whitefish Point MI.

* WHEN...From 8 PM this evening to 4 AM EDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

jp
3 follow-up statements
633 
WHUS73 KMQT 071520
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
1120 AM EDT Fri May 7 2021

LSZ251-072330-
/O.CON.KMQT.SC.Y.0050.210508T0000Z-210508T0800Z/
Grand Marais to Whitefish Point MI-
1120 AM EDT Fri May 7 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 4 AM EDT SATURDAY...

* WHAT...Northwest winds 10 to 15 kt with gusts up to 25 kt and 
  waves 3 to 4 ft expected.

* WHERE...Grand Marais to Whitefish Point MI.

* WHEN...From 8 PM this evening to 4 AM EDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
504 
WHUS73 KMQT 072114
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
514 PM EDT Fri May 7 2021

LSZ251-080515-
/O.CON.KMQT.SC.Y.0050.210508T0000Z-210508T0800Z/
Grand Marais to Whitefish Point MI-
514 PM EDT Fri May 7 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EDT
SATURDAY...

* WHAT...Waves up to 4 ft expected.

* WHERE...Grand Marais to Whitefish Point MI.

* WHEN...Until 4 AM EDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

JAW
533 
WHUS73 KMQT 080100
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
900 PM EDT Fri May 7 2021

LSZ251-080200-
/O.CAN.KMQT.SC.Y.0050.000000T0000Z-210508T0800Z/
Grand Marais to Whitefish Point MI-
900 PM EDT Fri May 7 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Current conditions are below small craft criteria. Winds are 
expected to continue diminishing into this evening.

$$

JAW

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this small craft advisory went out at May 7, 3:26 AM EDT, 21 minutes earlier.

Area forecast discussion, May 7, 3:26 AM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
326 AM EDT Fri May 7 2021

.SHORT TERM...(Today and tonight)
Issued at 326 AM EDT FRI MAY 7 2021

Overnight a weak cold front has slowly progressed from west to east
through the forecast area. Precip observed locally at our office,
via webcams, and from reporting sites around the region has largely
fallen as rain. Our office did end up observing a trace of snow at
the 06z ob and as of 7z, a majority of the rain had switched over to
snow. A few other observation sights, such as KSAW, observed a
switch over to wet snow due to evaporative cooling effects. By
0730z, the western edge of the precip was located along the cold
front through eastern Marquette and Menominee counties. For the
remainder of the overnight period, as the cold front continues
eastward, expect the precip to push ahead into the eastern counties
where skies have stayed clear longer and surface temps have been
cooler. Because of that, as the front moves through, parts of Alger,
Schoolcraft and Luce could pick up some light snow accumulations.

Upstream blocking from a positive height anomaly over Greenland and
the Davis Straits will effectively maintain the upper level low over
northern Ontario near James Bay today. As another shortwave rotates
through the base of the trough, enhanced low level convergence over
central Upper Michigan southward toward the Door Peninsula could
support some rain showers by early afternoon. By late afternoon,
increasing subsidence associated with a surface ridge building into
the region will help skies break up and become clear by tonight.

Weak cold air advection will follow behind the cold front today,
allowing 850mb temps to drop to near -6C by afternoon. With
northerly flow and persistent cloud cover over the region through
mid-late afternoon, highs are expected to top out in the 40s. If the
cloud cover does break earlier though, parts removed from Lake
Superior could see temps a few degrees higher then this forecast.
With the clear skies progged for tonight, radiational cooling will
allow overnight lows to drop into the 20s in the interior west and
central. Given the calm wind, I wouldn't be surprised if some of the
traditional cold spots sink into the low 20s. In the east expected
lows should bottom out in the upper 20s to low 30s. Overnight lows
by the lakeshores should stay in the 30s as well.

.LONG TERM...(Friday night through Thursday)
Issued at 410 PM EDT THU MAY 6 2021

The extended is pretty uneventful for the most part. The U.P. should
be fairly dry and cooler for this weekend and into the early next
week. Temperatures should warm up a bit by the mid week as the dry
conditions continue. There is a slight chance for some showers late
in the extended period, but other than a stray shower or two not
much more precipitation is expected.

As a low remains fixed over northern Ontario for this weekend and
early next week, expect temperatures to remain cooler (ensembles
show 850mb temperatures in the 10th percentile until Monday night).
While this low may bring a few shortwaves over the area, don't
expect any rainfall to occur, as ensembles show PWATs in the 10th
percentile until mid next week. Therefore, drying is expected over
the area, which could cause some concerns in regards to drought,
particularly in the east where there is a moderate drought occurring
(see CPC homepage). As the temperatures warm over mid next week, the
drying trend is expected to continue, which may be worth noting in
regards to fire weather and drought concerns.
&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 132 AM EDT FRI MAY 7 2021

A weak cold front and upper level disturbance moving through the
area overnight will produce mainly scattered chance rain showers
into the west. Enough cooling is expected for the precipitation to
change to snow at KSAW. A period of IFR to possibly LIFR conditions
is expected at KSAW while mainly MVFR conditions should prevail at
KCMX and generally VFR at KIWD. A couple inches of slushy snow may
be possible at KSAW. Slowly improving conditions are expected Fri
morning as high pressure ridging builds in from the west.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 326 AM EDT FRI MAY 7 2021

Light CAA today will allow some for some northwesterly winds near
25kts late this afternoon across mostly the eastern half of Lake
Superior. Conditions tonight will improve and we'll enter into an
overall quiet period that'll stick around into next week across Lake
Superior. During this time, winds are expected to be below 20 knots.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...JP
LONG TERM...TAP
AVIATION...Voss
MARINE...JP
Hazardous weather outlook, May 6, 3:48 PM EDT, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
348 PM EDT Thu May 6 2021

MIZ001>007-009>014-084-085-072000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
348 PM EDT Thu May 6 2021 /248 PM CDT Thu May 6 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

A cold front moving through Upper Michigan overnight into early
Friday may bring a couple inches of wet snow to north central
Upper Michigan, especially over the higher terrain. Accumulations
should mainly be on grassy surfaces. However, roads may become
slushy resulting in hazardous driving conditions. For more
information, see the latest Special Weather Statement.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-072000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
348 PM EDT Thu May 6 2021 /248 PM CDT Thu May 6 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-072000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
348 PM EDT Thu May 6 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

TAP

In the hours before

Special weather statement, May 6, 10:35 PM EDT, 5 hours 12 minutes before
Special Weather Statement
National Weather Service Marquette MI
1035 PM EDT Thu May 6 2021

MIZ005-070930-
Marquette-
Including the cities of Gwinn and Marquette
1035 PM EDT Thu May 6 2021

...SNOW OVERNIGHT WITH SOME ACCUMULATION..

A cold front moving through Upper Michigan overnight into early
Friday may bring a couple inches of wet snow to north central
Upper Michigan, especially over the higher terrain. Accumulations
will mainly be on grassy surfaces. However, motorists should also
be prepared for some slushy accumulation on roadways which could
lead to hazardous driving conditions.

Voss

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.